Indiana, 2004Tornadoes in Indiana, April 20, 2004
April 20, 2004 · NWS IWX · 6 events in 4 counties and zones
On April 20th, 2004 a warm front located across central Indiana in the afternoon began to move north in the evening as a strong southerly flow rode over the front, creating an favorable environment for rapid thunderstorm development. Favorable wind shear existed along the boundary with east to southeast surface winds north of the boundary and south to southwest surface winds just south of the…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On April 20th, 2004 a warm front located across central Indiana in the afternoon began to move north in the evening as a strong southerly flow rode over the front, creating an favorable environment for rapid thunderstorm development. Favorable wind shear existed along the boundary with east to southeast surface winds north of the boundary and south to southwest surface winds just south of the boundary, leading to the rapid evolution of the storms into rotating supercells. One of these supercells was responsible for tornadoes in Miami, Wabash, and Huntington counties, with other storms producing two tornadoes in Grant county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 20, 3:05 PM EST, 3 hours 19 minutes earlier.
Area forecast discussion, Apr 20, 3:05 PM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
305 PM EST TUE APR 20 2004
.SHORT TERM...
TONIGHT AND WEDNESDAY
WARM FRONT AND AREA OF SHOWERS MOVING THROUGH CWA THIS EVENING WITH
ANOTHER BATCH OF SHOWERS EARLY EVENING WITH DEVELOPMENT OVER IL.
THEN THERE SHOULD BE A SMALL BREAK IN RAIN UNTIL COOL FRONT AND
SHRTWV HEAD EAST LATER TONIGHT INTO EARLY WED. LIKELY POPS ALL BUT
FAR EAST LATER TONIGHT AS FRONT APPROACHES THEN CHC WEST AND LIKELY
FAR EAST INTO MIDDAY AS FRONT MOVES THROUGH. SHOWERS SHOULD END SW
MI AND NW IN AS DRYING WORKS IN BEHIND FRONT. CLOSE TO A BLEND OF
MODEL MOS.
&&
.LONG TERM...
THE SHOWER/THUNDERSTORM ACTIVITY WILL BE ENDING WEDNESDAY EVENING AS
THE LOW AND FRONT EXIT THE REGION. THEN HIGH PRESSURE WILL BE IN
PLACE UNTIL EARLY FRIDAY. GOING TO KEEP THURSDAY AFTERNOON DRY. GFS
WENT FROM MAYBE JUST INTO OUR VERY SOUTHERN COUNTIES TO BALLOONING
IT TO COVER OUR WHOLE CWA. GFS IS ALSO FURTHER NORTH THAN ETA,
ECMWF, AND GEM. POP NUMBERS FOR THURSDAY AFTERNOON ARE MAINLY VERY
LOW EXCEPT FOR (OF COURSE) THE MAV POPS. NO CHANGES TO FRIDAY
EITHER. GFS FOR THE PAST SEVERAL RUNS HAS NOT BEEN VERY CONSISTENT
AND MODELS ARE NOT AGREEING TO WELL. GFS HAS A SURFACE TROUGH
RUNNING SOUTHWEST TO NORTHEAST THROUGH OUR CWA WITH A LOW PRESSURE
CENTER OVER NORTHERN OHIO AND A BROAD LOW OVER TEXAS...ETA HAS A LOW
PRESSURE CENTER OVER NORTHERN MISSOURI WITH A TROUGH DOWN TO TEXAS,
ECMWF APPEARS TO HAVE THE TROUGH THROUGH THE OHIO RIVER VALLEY, AND
THE GEM STRETCHES A WARM FRONT THROUGH CENTRAL INDIANA FROM A BROAD
LOW OVER TEXAS. ETA HAS BEEN MORE CONSISTENT, SO WONDER IF IT WILL
BE THE CORRECT SOLUTION FOR FRIDAY. NOT VERY MANY CHANGES THEN FOR
THE WEEKEND INTO THE BEGINNING OF NEXT WEEK. GFS HAS ANOTHER LOW
APPROACH US FROM THE SOUTHWEST ON SATURDAY GIVING US A CHANCE FOR
RAIN SATURDAY AFTERNOON AND NIGHT. TEMPERATURES ARE EXPECTED TO BE
MORE NORMAL.
&&
.AVIATION...
WARM ADVECTION AREA OF SHOWERS WITH LITTLE LEFT IN THE WAY OF
THUNDER WILL MOVE ACROSS TERMINALS THIS AFTERNOON INTO EARLY EVENING
WITH MVFR CIGS AND VSBY EXPECTED. SHOULD BE A SMALL BREAK IN RAIN
BEHIND PASSAGE OF FRONT A FEW HOURS AROUND AND AFTER MIDNIGHT THEN
AS COLD FRONT AND SHRTWV MOVE EAST LATER TONIGHT SHOWERS WILL SPREAD
EAST ACROSS THE REGION WITH AGAIN MOSTLY MVFR EXPECTED. KEPT A TEMPO
GROUP FOR THUNDER IN KFWA AHEAD OF AND ALONG FRONT MIDDAY WED WHILE
THUNDER CHC AT KSBN WITH MORNING FROPA DOES NOT LOOK HIGH ENOUGH TO
INCLUDE IN TAF THIS FAR OUT. SHOWERS WILL END BY EARLY AFTERNOON WED
AT KSBN AS DRYING WORKS IN BEHIND FRONT WITH VFR CONDITIONS.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&
Hazardous weather outlook, Apr 20, 5:06 AM EST, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
506 AM EST TUE APR 20 2004
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-211005-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
506 AM EST TUE APR 20 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE IN THE FORECAST FOR THIS AFTERNOON AND
TONIGHT BUT ARE NOT EXPECTED TO BECOME SEVERE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WILL CONTINUE TO BE FOUND IN THE REGION MUCH OF
WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A
LINE FROM MARION TO PAULDING TO LIMA. SCATTERED LARGE HAIL AND STRONG
WIND GUSTS WILL BE THE PRIMARY THREAT AS A COLD FRONT SWEEPS THROUGH
FROM WEST TO EAST TOWARDS EVENING.
THUNDERSTORMS WILL AGAIN BE POSSIBLE ON FRIDAY AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED WEDNESDAY AFTERNOON AND EVENING.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
Tornado, Miami
- When
- April 20, 6:24 PM EST to 6:26 PM EST
- Where
- Miami County, 1 mi W of Amboy
- Rating
- F0
- Path length
- 1 mi
- Path width
- 50 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 40.600, -85.950
Emergency Management reported a brief tornado touchdown near Amboy. NWS survey found swirling in field. Tornado was skipping as it moved east northeast. Path length was about one mile near Amboy with with no discernable damage and rated F0.
Tornado, Wabash
- When
- April 20, 7:08 PM EST to 7:11 PM EST
- Where
- Wabash County, 1 mi SW of Lincolnville
- Rating
- F1
- Path length
- 2 mi
- Path width
- 150 yd
- Property damage
- $75,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 40.733, -85.700
NWS storm survey team found F1 damage near Lincolnville with two homes heavily damaged and a barn destroyed. The tornado was skipping as it moved along a 2 mile path length and was around 150 yards wide at the widest point.
Tornado, Huntington
- When
- April 20, 7:25 PM EST to 7:30 PM EST
- Where
- Huntington County, 5 mi SW of Huntington
- Rating
- F0
- Path length
- 3.5 mi
- Path width
- 50 yd
- Property damage
- $25,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 40.833, -85.550
NWS storm survey team found F0 damage to five homes and in trees southwest of Huntington. The tornado was skipping along a three and one half mile path and was around 50 yards wide.
Tornado, Grant
- When
- April 20, 7:26 PM EST to 7:31 PM EST
- Where
- Grant County, 2 mi E of Fairmount
- Rating
- F0
- Path length
- 4 mi
- Path width
- 100 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 40.417, -85.617
NWS storm survey team found F0 damage to trees and power lines with a few power poles snapped off from east of Fairmount to near Upland. The tornado was skipping along the 4 mile path length and was around 100 yards wide.
Tornado, Grant
- When
- April 20, 7:31 PM EST
- Where
- Grant County, Pt Isabel
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 50 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 40.417, -85.833
NWS storm survey team found a brief touchdown in a field near Point Isabel with no discernible damage.
Tornado, Huntington
- When
- April 20, 7:40 PM EST
- Where
- Huntington County, 3 mi E of Huntington
- Rating
- F0
- Path length
- 6 mi
- Path width
- 150 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 40.883, -85.433
NWS storm survey team found F0 damage to trees from east of Huntington to southeast of Roanoke. The tornado was skipping along a 6 mile wide path and was 50 yards wide.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, April 20, 20048 deaths · 7 injured · $5.1 million · F3 · 29 events
- Tornado in Illinois, April 20, 20045 injured · $8.0 million · F2 · 1 event
- Tornadoes and Hail in Indiana, April 20, 20049 injured · $5.8 million · F1 · 9 events
- Tornadoes and Hail in Illinois, April 20, 2004$315,000 · F1 · 10 events
- Tornado in Iowa, April 20, 2004$30,000 · F1 · 1 event
- Tornado and Hail in Oklahoma, April 20, 2004$10,000 · F0 · 36 events
- Hail in Illinois, April 20, 2004$30,000 · 2.5 in hail · 1 event
- Hail and Damaging Winds in Oklahoma, April 20, 20041.75 in hail · 11 events
- Lightning Strike in Iowa, April 20, 2004$15,000 · 1 event
- Rip Current in Florida, April 20, 20041 injured · 1 event
- Tornadoes and Hail in Nebraska, April 20, 2004F0 · 7 events
- Heavy Snow in Utah, April 20 to 22, 2004$4,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392988, 5392989, 5392990, 5392991, 5392992, 5392993.